MAUDE Adverse Event Report: CHOICESPINE, LLC THUNDERBOLT MINIMALLY INVASIVE AND LANCER OPEN PEDICLE SCREW SYSTEM; LANCER,THUNDERBOLT,SET SCREW,NEW THREAD

CHOICESPINE, LLC THUNDERBOLT MINIMALLY INVASIVE AND LANCER OPEN PEDICLE SCREW SYSTEM; LANCER,THUNDERBOLT,SET SCREW,NEW THREAD
Model Number MT20-0002
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The initial investigation focused on the returned parts.The returned parts are different than the other issues we have had on thunderbolt.There is not an align-to-align issue or torque limiting issue here.In those case the tulips show a deep gouged striation, and the angle is off axis by 8 to 12 degrees.The torque limiting issues show the lack of witness lines and extreme set screw migration.All the set screws and tulips in this case have witness lines.The s1 and l5 set screws and set screws look okay for the most part.The l5 set screw has a few superior edge chatter marks, but it seems to be a smooth transition down the tulip.The l4 set screw is at the center of the issue.Here are the key points: damaged leading thread: the leading thread of the set screw has damage, resulting in resistance during every quarter turn.Outer edge of the tulip: on the tulip, the outer edge shows a rolled area.This could be a consequence of the set screw's behavior.Gouge on the inner side: the opposing inner side of the tulip displays a gouge near the leading edge.This damage likely occurred when the set screw jumped the dovetail grooves.As seen below.Tension in the tower: initial indications point to the tower being under tension.As the set screw passed the junction, it caused a slight jump, forcing the tulip shoulder open.Consequently, the edges of the tulip experienced a slight roll.The dimensional check with calipers and reviewing the parts of the comparator are showing that the dimensions are okay.Further investigation included a benchtop setup with sawbones, thunderbolt instrument set, implants, and surgistud.The initial setup revealed that the 70in pound torque handle could click out after the first setscrew was inserted.It was observed that the while reducing the rod the driver handle was reaching its torque limit before fully securing the setscrew.Furthermore, the setscrew only had one witness mark.Once the investigation switched to the surgistud and utilizing the counter torque handle with soft tissue, it appeared that the failure mode could be replicated.When applying pressure to the tulip using either the counter torque or manual force by hand on the towers, the leading edge of the setscrew became fractured.The force of applying pressure up or down on the counter torque created a slight gap at the entry point of the setscrew, resulting in damage to either the leading edge of the setscrew or the tulip.The green mt20-6545 tulip below shows a striation on center dovetail showing where the set screw cross threaded.The image of the set screw below shows the first 1.25mm of the leading edge of the screw is missing.The images of the other two tulips replicates the wear patterns observed in this complaint and previous complaints.Based on the findings the likely issue stemmed from tension between the tower and tulip causing a gap at the junction point.
 
Event or Problem Description
The rod came out from the set screw.As seen in the images.The screws were loose as well.This is why we replaced the screws.

Brand Name
THUNDERBOLT MINIMALLY INVASIVE AND LANCER OPEN PEDICLE SCREW SYSTEM
Common Device Name
LANCER,THUNDERBOLT,SET SCREW,NEW THREAD
Manufacturer (Section D)
CHOICESPINE, LLC
400 erin drive
knoxville TN 37919
Manufacturer (Section G)
CHOICESPINE, LLC
400 erin drive
knoxville TN 37919
Manufacturer Contact
tracy huling
400 erin drive
knoxville, TN 37919
8652433967
MDR Report Key19031280
Report Number3005819474-2024-00002
Device Sequence Number20874886
Product Code KWP
UDI-Device Identifier00840996187404
UDI-Public00840996187404
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K170942
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Replace
Type of Report Initial
Report Date (Section B) 03/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMT20-0002
Device Lot Number10388-01
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2024
Initial Report FDA Received Date04/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale